Iowa, 2011

Hail and Damaging Winds in Iowa, August 6 to 7, 2011

August 6 to 7, 2011 · NWS DMX · 33 events in 16 counties and zones

A cold front moved into Iowa from the northwest. The airmass was quite unstable with CAPE values in the 4000-5000 J/kg range and lifted indices around -8 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$523,000
Crop damage
$205,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa from the northwest. The airmass was quite unstable with CAPE values in the 4000-5000 J/kg range and lifted indices around -8 C. Afternoon highs reached the upper 80s to low 90s, with dewpoints in the low to mid 70s ahead of the cold front. Precipitable water was quite high with 1.6 to 2 inches available. Scattered thunderstorms formed to the west of Iowa initially in a scattered line. They coalesced into a small forward propagating MCS by the evening hours. The airmass was moderately sheared with 40 to 45 kts of effective shear. The freezing level was quite high, around 14,500 feet, so hail was limited. CAPE in the -10 to -30 C layer of the atmosphere was between 700 and 1100 J/kg. The storms produced high winds as the primary mode of severe weather. This was not too surprising considering there was 1500 J/kg of downdraft CAPE available just ahead of the MCS. Initially the storms did produce hail as the cells were more discrete. Dime to quarter size hail was reported in Crawford and Audubon Counties. The system quickly became a wind event as it raced across the southern third to half of Iowa. Winds speeds of 60 to 70 MPH were common along its path. The highest measured wind gust was 71 MPH northwest of Creston. There were numerous reports of trees and power lines downed all along the path. Damage was done to some house roofs in the town of Creston, with a tree reportedly falling onto one house in Creston. Roof damage was also reported in Madison County with an American Legion building damaged in Macksburg. High winds also blew a camper off of its jacks in Lucas County in Williamson. High winds damaged outbuildings, peeling back roofs and blowing over sheds across Adair, Clarke, and Madison County. High winds blew out a large window at a Walmart in Marion County in Knoxville. During the early morning hours, strong thunderstorms developed over parts of northern Iowa, also along the front. For the most part they remained below severe levels. One of the storms produced 60 to 65 MPH winds in Franklin County at Hampton. Numerous trees were downed and power was knocked out for much of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:41 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 5:41 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SAT AUG 6 2011

.SHORT TERM /TONIGHT/...
SHORT WAVE TROUGH SEEN ON WATER VAPOR IMAGERY ALONG THE WY/SD BORDER
IS EXPECTED TO ORGANIZE CONVECTIVE DEVELOPMENT THIS EVENING...
HOWEVER SURFACE FEATURES ARE NOT WELL DEFINED...SO CONFIDENCE IN
CONVECTIVE EVOLUTION IS NOT HIGH. BROAD AREA OF LOW PRESSURE IS OVER
IOWA AND MINNESOTA...WITH A WIND SHIFT TO WESTERLY FLOW OVER NW IOWA
INITIATED BY EARLIER CONVECTION. A FEW STORMS COULD DEVELOP OVER N
CENTRAL IOWA ALONG THIS WIND SHIFT LINE...BUT THEY ARE NOT EXPECTED
TO BE SEVERE. OTHER STORMS ARE POSSIBLE OVER EASTERN NEBRASKA INTO
SE SOUTH DAKOTA AS SHORT WAVE CATCHES UP TO INSTABILITY AXIS...PER
SWOMCD. LATEST RUC MODEL AND 12Z WRF RUNS SHOW A NICE CLEAN LINE OF
SCATTERED THUNDERSTORMS PROGRESSING EAST ACROSS IOWA TONIGHT...SO
HAVE GONE WITH FAIRLY HIGH POPS. THINGS MAY NOT BE THAT CLEAN
HOWEVER...WITH SOME STORMS FAVORING NORTH IOWA AND OTHER POTENTIALLY
HOLDING BACK IN THE SW. SEVERE THREAT IS LIKELY TO BE CONFINED TO
DAMAGING WINDS WITH MODERATE DEEP SHEAR. STORMS SHOULD REMAIN
PROGRESSIVE AND CROPS CAN SOAK UP SHORT DURATION HEAVIER RAINS. MAY
GET SOME FOG IN SOUTHEASTERN SECTIONS NEAR OTTUMWA BEFORE STORM
CHANCES ARRIVE...AND IT WILL BE ANOTHER WARM NIGHT IN THOSE
LOCATIONS. SOMEWHAT COOLER NORTHWEST BEHIND THE FRONT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
MAIN TOPICS ARE THE TIMING AND PLACEMENT OF PRECIP FOR THE BEGINNING
OF THE PERIOD...AS WELL AS THE ANTICIPATION OF DRIER AND COOLER
CONDITIONS MIDWEEK.

SUNDAY THROUGH MONDAY MORNING...
AT THE START OF THE PERIOD...COULD SEE SOME LINGERING SHOWERS AND
THUNDERSTORMS ACROSS THE EAST/NORTHEASTERN CWA. SREF TRENDS SHOW
INCREASING PROBABILITY OF PRECIP...SO HAVE INCLUDED SLIGHT POPS
THROUGH THE LATE MORNING HOURS. THEN EXPECT CLEARING/DRYING TREND
THROUGHOUT SUNDAY AFTERNOON DUE TO THE SUBSIDENCE BEHIND THE
DEPARTING SHORTWAVE AND COLD AIR ADVECTION. MEANWHILE...ZONAL FLOW
WITH EMBEDDED WEAK SHORTWAVES WILL RESULT IN UPSLOPE CONVECTION
ACROSS THE WESTERN NEBRASKA EARLY SUNDAY EVENING...AND THIS
THUNDERSTORM COMPLEX SHOULD PROPAGATE EAST SOUTHEAST THROUGHOUT THE
OVERNIGHT HOURS. LOW LEVEL THETA_E ADVECTION WILL BE MAXIMIZED OVER
THE MISSOURI RIVER VALLEY...SO HAVE HIGHEST POPS OVER THE
SOUTHWESTERN CWA SUNDAY NIGHT.

MONDAY THROUGH SATURDAY...
A FAIRLY IMPRESSIVE SHORTWAVE CURRENTLY LOCATED OVER BRITISH
COLUMBIA WILL MOVE EASTWARD ALONG THE US/CANADA BORDER...AND BE
LOCATED OVER NORTHERN MINNESOTA BY MONDAY EVENING. THE ASSOCIATED
SURFACE LOW WILL MOVE NORTH OF THE GREAT LAKES...AND A TRAILING COLD
FRONT WILL SWING THROUGH THE UPPER MIDWEST BRINGING ANOTHER CHANCE
FOR SHOWERS AND THUNDERSTORMS...WITH BEST CHANCES FOR CENTRAL IOWA
ON MONDAY NIGHT. A FEW STORMS COULD BE SEVERE...WITH DEEP LAYER
SHEAR AROUND 25 KTS...AND MLCAPES NEAR 1000 J/KG DURING THE
OVERNIGHT HOURS. AT THE MOMENT...THE MAIN THREAT WOULD APPEAR TO BE
DAMAGING WIND...AND TO A LESSER DEGREE LARGE HAIL.
AS THIS WAVE PUSHES EASTWARD...NORTHWEST FLOW WILL DEVELOP FOR THE
MIDDLE OF THE WEEK. CANADIAN HIGH PRESSURE WILL SETTLE IN AND BRING
COOLER...DRIER AIR INTO THE REGION. EXPECTING ANY SHOWERS AND
THUNDERSTORM TO REMAIN TO THE SOUTH AND WEST OF THE CWA THROUGH
THURSDAY. HOWEVER...ANOTHER WAVE CROSSES THE NORTHERN ROCKIES TOWARD
THE END OF THE PERIOD...SO HAVE SLIGHT CHANCES FOR THURSDAY NIGHT
THROUGH FRIDAY.

&&

.AVIATION...07/00Z
CONVECTIVE TRENDS AND THEN FOG POTENTIAL WILL BE THE PRIMARY
CONCERNS THIS EVENING.  SCATTERED STORMS HAVE DEVELOPED ACROSS ERN
NE AND SHOULD ADVANCE INTO IA LATER TONIGHT.  TIMING AND POTENTIAL
AT ANY PARTICULAR TAF SITE IS STILL IN QUESTION HOWEVER SO NOTHING
BEYOND CB WORDING FOR THE TIME BEING.  WILL HIT HARDER AS TREND
BECOME MORE CLEAR.  FLOW IS FAIRLY WEAK SO THERE IS SOME POTENTIAL
FOR MVFR FOG NEAR FROPA EARLY SUN MORNING WITH PLENTY OF LOW LEVEL
MOISTURE CONTINUING TO POOL ALONG AND AHEAD OF BOUNDARY.  POTENTIAL
IS CERTAINLY THERE TO GO LOWER...BUT CONFIDENCE NOT THERE YET.  NO
PRECIP EXPECTED SUN...BUT HIGH MVFR OR LOW VFR CU MAY FORM DURING
THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...BEITLICH
AVIATION...SMALL
Hazardous weather outlook, Aug 6, 2:31 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SAT AUG 6 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-081>083-
092>094-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
331 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...POSSIBLY IN A LINE...ARE EXPECTED TO
DEVELOP ACROSS WESTERN IOWA EARLY THIS EVENING...AND MOVE EAST
AND SOUTHEAST OVERNIGHT. SOME OF THE STORMS COULD BE
SEVERE...MAINLY WEST OF I-35 BEFORE MIDNIGHT...WITH DAMAGING
WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING
WINDS THE PRIMARY THREAT.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY
NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE
WEATHER THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT...MAINLY IN WESTERN
IOWA.

IAZ062-075-084>086-095>097-072045-
POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
331 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN IOWA THIS EVENING. THE STORMS MAY REACH PORTIONS OF
SOUTHEAST IOWA AROUND MIDNIGHT AND MOVE EAST THEREAFTER. GUSTY
WINDS AND LOCALLY HEAVY DOWNPOURS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING
WINDS THE PRIMARY THREAT.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY
NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE
WEATHER THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

In the hours before

Special weather statement, Aug 6, 6:17 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT SAT AUG 6 2011

IAZ044-070115-
CRAWFORD-
717 PM CDT SAT AUG 6 2011

...STRONG THUNDERSTORMS WITH HAIL AND HEAVY RAIN...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 31 MILES WEST OF DENISON...MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  DOW CITY AND 9 MILES SOUTHWEST OF ARION BY 815 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AW

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Crawford

When
August 6, 7:13 PM CST
Where
Crawford County, 3.49 mi S of Dow City
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.880, -95.490

Hail, Audubon

When
August 6, 7:49 PM CST to 7:54 PM CST
Where
Audubon County, 1.38 mi N of Sharon
Measured
1 in hail
Property damage
$3,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.700, -95.000

Trained spotter reported hail fell from 1949 to 1954 CST. Mostly pea size hail, but then up to quarter size at the end.

Hail, Audubon

When
August 6, 7:58 PM CST
Where
Audubon County, 2.14 mi NNE of Imballton
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.660, -95.060

Thunderstorm Wind, Audubon

When
August 6, 7:58 PM CST
Where
Audubon County, 2.14 mi NNE of Imballton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.660, -95.060

Estimated wind gust of 60 MPH with small limbs down.

Hail, Audubon

When
August 6, 8:01 PM CST to 8:08 PM CST
Where
Audubon County, 1.38 mi N of Sharon
Measured
1 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.700, -95.000

Trained spotter reported nickel to quarter size hail fell from 2001 to 2008 CST.

Thunderstorm Wind, Cass

When
August 6, 8:30 PM CST
Where
Cass County, 3.79 mi NE of Anita
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.490, -94.720

Adair Iowa Department of Transportation RWIS site recorded gust.

Thunderstorm Wind, Cass

When
August 6, 8:50 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.400, -95.010

A large tree limb fell onto a power line which subsequently fell onto a truck.

Thunderstorm Wind, Adams

When
August 6, 9:10 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.990, -94.740

Tree limbs 4 to 6 inches in diameter down.

Thunderstorm Wind, Adair

When
August 6, 9:22 PM CST
Where
Adair County, 1.71 mi ESE of Orient
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.190, -94.390

Metal sheds were dented from high winds. Part of the roof was peeled off with many tree limbs down.

Thunderstorm Wind, Adair

When
August 6, 9:23 PM CST
Where
Adair County, 2.08 mi E of Orient
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.200, -94.380

Roof torn off of a hog house and a large tree was down on a trailer at the intersection of 310th St and Henry A Wallace Road.

Thunderstorm Wind, Union

When
August 6, 9:31 PM CST
Where
Union County, 1.04 mi W of Creston
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.070, -94.390

Trained spotter reports a measured wind gust of 71 MPH. Trees were uprooted on the west side of Creston with some roof damage.

Thunderstorm Wind, Union

When
August 6, 9:33 PM CST
Where
Union County, 1.22 mi S of Creston
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.052, -94.368

A tree fell onto a house.

Thunderstorm Wind, Madison

When
August 6, 9:33 PM CST
Where
Madison County, 0.86 mi SW of Macksburg
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
41.210, -94.190

Roof damage was reported to the American Legion Building.

Thunderstorm Wind, Adair

When
August 6, 9:39 PM CST
Where
Adair County, 2.94 mi NE of Orient
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.230, -94.380

Torrential rains and very limited visibility.

Thunderstorm Wind, Union

When
August 6, 9:39 PM CST
Where
Union County, 1.04 mi E of Afton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -94.180

Measured by a KCCI schoolnet site.

Thunderstorm Wind, Union

When
August 6, 9:40 PM CST
Where
Union County, 3.42 mi ESE of Creston
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -94.310

Recorded from an Iowa Department of Transportation RWIS site.

Thunderstorm Wind, Clarke

When
August 6, 9:42 PM CST to 9:52 PM CST
Where
Clarke County, 1.04 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.050, -93.950

Trained spotter reports wind gusts around 70 MPH lasting quite some time. Multiple large trees down, some on houses. Dime to nickel size hail also fell.

Thunderstorm Wind, Clarke

When
August 6, 9:42 PM CST
Where
Clarke County, 1.04 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.050, -93.950

A 6 foot diameter tree was sheared off near the base, a 25 foot flag pole snapped, and a few signs mangled. Numerous 2 to 4 inch tree limbs down around town.

Thunderstorm Wind, Madison

When
August 6, 9:56 PM CST
Where
Madison County, 0.86 mi SW of Winterset Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.360, -94.030

Spotter estimated 60 MPH winds.

Thunderstorm Wind, Clarke

When
August 6, 9:56 PM CST
Where
Clarke County, 2.5 mi W of Osceola
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
CoCoRaHS
Coordinates
41.030, -93.828

High winds damaged trees and tore shingles off of a house.

Thunderstorm Wind, Clarke

When
August 6, 10:01 PM CST
Where
Clarke County, 2.7 mi ENE of Osceola
Measured
59 kt (68 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.040, -93.730

A spotter estimated wind gusts of 68 MPH.

Thunderstorm Wind, Decatur

When
August 6, 10:02 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.630, -93.900

Thunderstorm Wind, Lucas

When
August 6, 10:30 PM CST
Where
Lucas County, 2 mi E of Chariton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
41.020, -93.282

High winds downed a 12 foot diameter oak tree that was about 200 years old and damaged buildings. Winds were estimated around 70 MPH.

Thunderstorm Wind, Warren

When
August 6, 10:34 PM CST to 10:44 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.360, -93.570

Trees and power lines down. Winds estimated 60 to 70 MPH and blew for several minutes.

Thunderstorm Wind, Marion

When
August 6, 10:49 PM CST
Where
Marion County, Knoxville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Walmart Supercenter had a large window blown out by high winds.

Thunderstorm Wind, Lucas

When
August 6, 10:50 PM CST
Where
Lucas County, 0.87 mi NE of Williamson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.090, -93.260

A camper was blown off of its jacks.

Thunderstorm Wind, Monroe

When
August 6, 10:55 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Post event survey indicated numerous large tree limbs were down, portions of whole trees, and even a few large trees taken down along with power lines.

Thunderstorm Wind, Monroe

When
August 6, 11:04 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -92.800

A trained spotter estimated 60 MPH wind gusts.

Thunderstorm Wind, Wapello

When
August 6, 11:20 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Police reported a power pole and lines down on the south side of Ottumwa.

Thunderstorm Wind, Wapello

When
August 6, 11:22 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Davis

When
August 6, 11:35 PM CST
Where
Davis County, Floris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.870, -92.320

Thunderstorm winds toppled tree branches and power lines.

Thunderstorm Wind, Wapello

When
August 6, 11:55 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Large trees down.

Thunderstorm Wind, Franklin

When
August 7, 2:14 AM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
54 kt (62 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.740, -93.200

Winds of 60 to 65 MPH produced widespread tree damage in the town of Hampton. Numerous trees and limbs were downed through town. Many location were without power due to branches falling on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319816, 319818, 319817, 319828, 319819, 319827, 320025, 319823, 320026, 320027, 319832, 319820, 319821, 319829, 319830, 319831, 319834, 320024, 319833, 320030, 319836, 319835, 331918, 319822, 320029, 319825, 319826, 319837, 319824, 319838, 331916, 319839, 320028.